Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 57, NWS Memphis, TN

August 28, 2004Pontotoc County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 28, 2004, 8:45 AM CDT for Pontotoc County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 8:45 AM CDT (13:45 UTC)
Expired
Aug 28, 2004, 10:45 AM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 71 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 281348
FFWMEM
MSC115-281545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
845 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1045 AM CDT

* AT 845 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN HAS FALLEN OVER PONTOTOC COUNTY IN THE LAST FEW HOURS. RAIN AMOUNTS
  BETWEEN 3 AND 4 INCHES HAVE FALLEN NEAR THE TOWN OF PONTOTOC. THE  
  RAIN IS BEGINNING TO DIMINISH. HOWEVER...RUNOFF WILL CONTINUE TO   
  CAUSE FLASH FLOODING. 

* CITIES AFFECTED THROUGH 1045 AM CDT INCLUDE...
  TROY...PONTOTOC...FURRS...ECRU

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3438 8883 3411 8881 3415 8911 3438 8918

$$
1 follow-up statement
000 
WGUS74 KMEG 281443
FFSMEM
MSC115-281545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
937 AM CDT SAT AUG 28 2004

A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR PONTOTOC COUNTY UNTIL
1045 AM CDT. RAIN IS ENDING ACROSS PONTOTOC COUNTY FOR THE TIME 
BEING. HOWEVER...RUNOFF FROM HEAVY RAIN THIS MORNING WILL CONTINUE 
TO LEAD TO THE POSSIBILITY OF FLASH FLOODING. 

RADAR INDICATES THE HEAVIEST RAIN OCCURRED IN AREA NORTH AND EAST OF 
PONTOTOC TO FURRS. AMOUNTS NEAR 4 INCHES OCCURRED IN SOME LOCATIONS.

CITIES AFFECTED THROUGH 1045 AM CDT INCLUDE...
  PONTOTOC
  FURRS
AND SURROUNDING LOCATIONS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FOOT OF WATER TO FLOAT A VEHICLE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:01 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 28, 3:01 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
301 AM CDT SAT AUG 28 2004

.DISCUSSION...

SHOWERS AND THUNDERSTORMS WERE DIMINISHING OVER THE MIDWEST THIS
MORNING. STRONG THUNDERSTORMS WERE MOVING SOUTHWARD INTO THE RED
RIVER VALLEY AND THE LOW ROLLING PLAINS OF TEXAS. THESE STORMS
FORMED AHEAD OF A STRONG UPPER LEVEL TROUGH AND ASSOCIATED COLD
FRONT.

CONVECTION WHICH FIRED OVER CENTRAL MISSOURI/ILLINOIS HAS SENT AN
OUTFLOW BOUNDARY SURGING SOUTHWARD TOWARD THE MID SOUTH. THIS
FEATURE IS EVIDENT ON IR SATELLITE IMAGERY AND ROUGHLY LOCATED JUST
NORTH OF THE MO BOOTHEEL BISECTING PADUCAH KY. MID LEVEL CLOUDS HAVE
BEEN ENHANCING SINCE MIDNIGHT OVER WEST TN AND CENTRAL AR. THE MID
LEVEL CLOUDS HAVE EXTENDED SOUTHWARD INTO NORTH MS. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED IN THIS REGION OF MID LEVEL ENHANCEMENT
AND WILL LIKELY PERSIST THROUGH THE DAY.

WITH THE ONGOING INSTABILITY AND APPROACHING OUTFLOW BOUNDARY RAIN
CHANCES TODAY WILL BE VERY HIGH. MAX TEMPERATURES WILL BE HIGHLY
DEPENDENT ON CLOUD COVER AND WET GROUND. SHOWERS THAT DEVELOP WILL
MOVE SLOWLY NORTH SO LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY.

THE UPPER TROUGH WILL TAKE ITS TIME DRIFTING ACROSS THE MIDWEST.
UNTIL IT DOES SO BY SUNDAY AFTERNOON...THE FRONT WILL REMAIN NORTH
OF THE FORECAST AREA. WE WILL BRING THE FRONT INTO THE NORTHWEST
PORTIONS OF THE FA MID DAY SUNDAY. UNTIL THEN A WET FORECAST IS IN
STORE FOR THE REGION. AS THE FRONT PUSHES INTO CENTRAL MS/AL SKIES
WILL GRADUALLY CLEAR...GIVING WAY TO DRIER AND SLIGHTLY COOLER AIR.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, Aug 28, 5:00 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT SAT AUG 28 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
500 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY WILL BRING
NUMEROUS SHOWERS AND THUNDERSTORMS TO THE MID SOUTH REGION.
STORMS THAT DEVELOP WILL MOVE SLOWLY AND LIKELY REDEVELOP OVER THE
SAME AREAS. LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY AND TONIGHT
CAUSING POTENTIAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...

A SLOW MOVING COLD FRONT WILL OOZE INTO THE MID SOUTH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT AS IT MOVES
SOUTHWARD. THE ADDITIONAL RAINFALL COULD CAUSE FLOODING
PROBLEMS ON SUNDAY. RAINFALL WILL END BY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:05 AM CDTSevere Thunderstorm WarningMEGChickasaw40 min
Aug 28, 6:31 AM CDTSevere Thunderstorm WarningMEGLafayette29 min
Aug 28, 6:46 AM CDTSevere Thunderstorm WarningMEGLee, Monroe29 min
Aug 28, 2:20 PM CDTFlash Flood WarningMEGTallahatchie115 min
Aug 28, 2:34 PM CDTSevere Thunderstorm WarningMEGLafayette41 min
Aug 28, 3:07 PM CDTSevere Thunderstorm WarningMEGTunica38 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.